Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 142, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 20, 2007, 10:20 PM CDT for Harper County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 10:20 PM CDT (03:20 UTC)
- Expired
- Aug 20, 2007, 11:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 43 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 10:30 PM CDT | TSTM WND GST 60 | 4 S Corwin, KS | WINDS ESTIMATED UP TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2658 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 210319 SVRICT KSC077-210400- /O.NEW.KICT.SV.W.0142.070821T0320Z-070821T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1020 PM CDT MON AUG 20 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 1100 PM CDT. * AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 75 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF CORWIN...OR 13 MILES SOUTHEAST OF MEDICINE LODGE...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CORWIN...WALDRON. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3723 9835 3699 9835 3699 9803 3714 9807 $$ JAKUB
2 follow-up statements
000 WWUS53 KICT 210342 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1042 PM CDT MON AUG 20 2007 KSC077-210400- /O.CON.KICT.SV.W.0142.000000T0000Z-070821T0400Z/ HARPER KS- 1042 PM CDT MON AUG 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN HARPER COUNTY UNTIL 1100 PM CDT... AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR CORWIN...OR 13 MILES SOUTHWEST OF ANTHONY...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR WALDRON BY 1050 PM CDT. THE TOWN OF CORWIN IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3723 9835 3699 9835 3699 9803 3714 9807 $$ JAKUB
000 WWUS53 KICT 210359 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1058 PM CDT MON AUG 20 2007 KSC077-210408- /O.EXP.KICT.SV.W.0142.000000T0000Z-070821T0400Z/ HARPER KS- 1058 PM CDT MON AUG 20 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARPER COUNTY WILL EXPIRE AT 11 PM... AT 1053 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSED AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 11 PM. STRONG GUSTY WINDS OF 40 TO 50 MPH WILL STILL BE POSSIBLE. LAT...LON 3723 9835 3699 9835 3699 9803 3714 9807 $$ JAKUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:23 PM CDT, 6 hours 57 minutes earlier.
Area forecast discussion, Aug 20, 3:23 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT MON AUG 20 2007 .DISCUSSION... FORECAST CHALLENGES/CONCERNS FOCUS AROUND THUNDERSTORMS CHANCES OVER THE NEXT SEVERAL DAYS...ALONG WITH HEAT/HUMIDITY. WILL ALLOW HEAT ADVISORY TO RUN THROUGH 7PM THIS EVENING FOR CENTRAL KS...DUE TO 70+ DEGREE DEWPOINTS POOLING ALONG AND TO THE SOUTH OF A QUASI-STATIONARY FRONTAL BOUNDARY...CREATING 105-108 DEGREE HEAT INDICES. REPEAT SCENARIO COULD OCCUR ON TUESDAY...BUT WILL ALLOW NIGHT SHIFT TO EVALUATE FURTHER FOR POTENTIAL HEAT ADVISORY ISSUANCE. THUNDERSTORM ACTIVITY NORTHWEST OF THE FORECAST AREA IS DEVELOPING ALONG A QUASI-STATIONARY FRONTAL BOUNDARY...BEING AIDED BY THE SOUTHERN FRINGE OF AN IMPRESSIVE NORTHERN PLAINS SHORTWAVE. ANTICIPATING THIS ACTIVITY TO AFFECT PORTIONS OF CENTRAL KS MAINLY BEFORE MIDNIGHT. GIVEN WEAK SHEAR...NOT ANTICIPATING WIDESPREAD SEVERE WEATHER. HOWEVER...HIGH AMOUNTS OF INSTABILITY AND LARGE LOW-LEVEL DEWPOINT DEPRESSIONS MAY PROMOTE AN ISOLATED TO WIDELY SCATTERED STRONG/SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAIN. GIVEN WEAK FORCING/SHEAR...ACTIVITY WILL LIKELY DISSIPATE BY MIDNIGHT. HOWEVER...IF A STRONG COLD POOL DEVELOPS...ISOLATED ACTIVITY MAY MAKE IT AS FAR SOUTH AS HUTCHINSON TO HILLSBORO...BUT WIDESPREAD RAIN/THUNDERSTORMS APPEARS UNLIKELY THAT FAR SOUTH. FARTHER NORTHEAST...A COMPLEX OR TWO OF STORMS IS ANTICIPATED TO PROGRESS ACROSS PORTIONS OF NORTHEAST KS/SOUTHEAST NE/NORTHWEST MO...ALONG NORTHEAST EDGE OF HIGHER LOW-MID LEVEL INSTABILITY POOL ON NOSE OF LOW-LEVEL JET. THERE IS A SLIGHT CHANCE SOME OF THIS ACTIVITY COULD CLIP EXTREME NORTHEAST PORTIONS OF THE FORECAST AREA. MAINLY AFTERNOON/EVENING THUNDERSTORM CHANCES WILL CONTINUE FOR AREAS MAINLY NORTHWEST OF HUTCHINSON TO HILLSBORO LINE THROUGH THURSDAY...AS FRONTAL BOUNDARY REMAINS NEARLY QUASI-STATIONARY ACROSS NORTHWEST KS INTO SOUTHERN/EASTERN NE. STORY WILL BE THE SAME...WEAK SHEAR/FORCING WILL LIKELY DISSIPATE ACTIVITY BEFORE MIDNIGHT. MODELS FINALLY PROGRESS THE FRONT SOUTH ACROSS THE FORECAST AREA SOMETIME FRIDAY/EARLY SATURDAY...IN RESPONSE TO DECENT SHORTWAVE ENERGY APPROACHING FROM THE WEST. THIS PERIOD LOOKS LIKE THE BEST CHANCE FOR THUNDERSTORMS ACROSS THE FORECAST AREA OVER THE NEXT 7 DAYS. ABUNDANT INSTABILITY...MODEST SHEAR AND FORCING MAY PROMOTE SOME SEVERE STORMS. AS LONG AS THE FRONTAL BOUNDARY DOES PUSH INTO OKLAHOMA...SATURDAY AND SUNDAY SHOULD BE GORGEOUS DAYS...WITH LOWER HUMIDITY/TEMPERATURE VALUES...AS CANADIAN HIGH PRESSURE PROGRESSES ACROSS THE PLAINS. GFS AND ECMWF HINT AT SHORTWAVE ENERGY DEEPENING OVER THE PACIFIC NORTHWEST/NORTHERN ROCKIES BY EARLY NEXT WEEK...WHICH SHOULD PROMOTE WARMING TEMPERATURES AND INCREASING SOUTHERLY FLOW/MOISTURE. HOWEVER...PRECIPITATION CHANCES SHOULD REMAIN LOW AFTER FRIDAY NIGHT/EARLY SATURDAY. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 94 74 93 / 10 10 10 10 HUTCHINSON 74 97 73 94 / 20 10 10 10 NEWTON 75 94 74 93 / 10 10 10 10 ELDORADO 75 94 74 92 / 10 10 10 10 WINFIELD-KWLD 76 94 74 93 / 10 0 10 0 RUSSELL 73 99 72 96 / 30 20 30 20 GREAT BEND 73 99 72 96 / 30 20 20 20 SALINA 76 98 75 95 / 20 10 20 10 MCPHERSON 75 96 74 94 / 20 10 20 10 COFFEYVILLE 75 94 74 93 / 10 0 10 0 CHANUTE 74 94 73 92 / 10 10 10 0 IOLA 74 94 73 92 / 10 10 10 0 PARSONS-KPPF 74 94 73 93 / 10 0 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>049. &&
Hazardous weather outlook, Aug 20, 4:15 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT MON AUG 20 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES ACROSS CENTRAL KANSAS INTO THIS EVENING. SEE THE LATEST HEAT ADVISORY FOR FURTHER DETAILS. HEAT INDICES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WILL RANGE FROM 100 TO 104 DEGREES. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS CENTRAL KANSAS...MAINLY NORTHWEST OF A GREAT BEND TO SALINA LINE. A FEW STORMS MAY BE SEVERE...CAPABLE OF LARGE HAIL AND DAMAGING WINDS. STORMS WILL LIKELY DECREASE IN AREAL COVERAGE AND INTENSITY LATER THIS EVENING. A FEW ISOLATED STORMS MAY REACH A LINE EXTENDING FROM ROUGHLY HUTCHINSON TO HILLSBORO BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDICES COULD ONCE AGAIN EXCEED 105 DEGREES ACROSS CENTRAL KANSAS ON TUESDAY AFTERNOON. LATER SHIFTS MAY DEEM A HEAT ADVISORY NECESSARY. HEAT INDICES WILL RANGE FROM 100 TO 104 DEGREES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. MAINLY AFTERNOON THROUGH LATE EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY CENTRAL KANSAS TUESDAY AFTERNOON THROUGH THURSDAY. A FEW OF THESE STORMS COULD BE STRONG TO MARGINALLY SEVERE. THUNDERSTORM CHANCES WILL SPREAD SOUTH ACROSS THE REST OF THE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT...WITH CHANCES LINGERING ACROSS SOUTHEAST KANSAS ON SATURDAY. SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/BDK/ADK
In the hours before
Special weather statement, Aug 20, 8:24 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 824 PM CDT MON AUG 20 2007 KSZ049-210200- SALINE- 824 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHEAST AND EAST CENTRAL SALINE COUNTY... AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOLOMON...OR 9 MILES WEST OF ABILENE...AND MOVING SOUTHEAST AT 25 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Aug 20, 8:35 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 835 PM CDT MON AUG 20 2007 KSZ032-033-048-210215- ELLSWORTH-LINCOLN-RUSSELL- 835 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES... AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF DORRANCE...OR 17 MILES EAST OF RUSSELL...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Aug 20, 9:17 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 917 PM CDT MON AUG 20 2007 KSZ048-210300- ELLSWORTH- 917 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH COUNTY... AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WILSON...OR 13 MILES NORTHWEST OF ELLSWORTH...AND MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 40 TO 50 MPH...AND VERY HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
Special weather statement, Aug 20, 9:51 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 951 PM CDT MON AUG 20 2007 KSZ053-210330- CHASE- 951 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE COUNTY... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STRONG CITY...OR 6 MILES NORTHEAST OF COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
Special weather statement, Aug 20, 10:05 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1005 PM CDT MON AUG 20 2007 KSZ091-210345- HARPER- 1005 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHWEST HARPER COUNTY... AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHARON...OR 4 MILES SOUTHEAST OF MEDICINE LODGE...AND MOVING SOUTHEAST AT 30 MPH. WINDS TO 50 TO 55 MPH ARE EXPECTED WITH THIS STORM. SOME LOCATIONS THAT WILL BE AFFECTED ARE...CORWIN AND WALDRON. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
Special weather statement, Aug 20, 10:14 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1014 PM CDT MON AUG 20 2007 KSZ070-071-210400- GREENWOOD-WOODSON- 1014 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD AND WOODSON COUNTIES... AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR EMPORIA...AND MOVING SOUTHEAST AT 25 MPH. STRONG WINDS OF 50 TO 60 MPH COULD OCCUR WITH THIS STORM. PEOPLE IN EASTERN GREENWOOD AND WOODSON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:25 AM CDT | Heat Advisory | ICT | Barton, Ellsworth, Kingman, Lincoln, McPherson, Reno and 3 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.